A few people have reached out and asked how do you explain withdrawal to friends and family? How do you convince them the symptoms are not “all in your head?” Of course our symptoms come from a damaged brain which is located in our heads, but that’s all.

I kept two stories from the now defunct Benzowithdrawal.com website. (You can still access information from it via the way back machine. Simply put in the website in the search bar and presto!)

Here is one of the posts that helps me a lot when I feel my recovery is not happening, or never ending.

“This is the worst addiction there is. These drugs should be banned.”

It was right after my 25th birthday. I drank too much in my teenage years and carried over into my early twenties. I wanted to make a positive change in my life so I quit drinking. About two weeks later I had an anxiety attack. I ended up in the ER not knowing what it was and they said I was fine and sent me home.

I started having a lot of these attacks and went to see a psychiatrist (This, as I look at it in retrospect was the biggest mistake in my life.) I went to see this doctor and explained that I had a problem with alcohol in the past and did not want to take anything addicting and was basically looking for some type of therapy to help. Well, this guy explained that this was a “chemical imbalance” and that I was self medicating by drinking. (Funny, I never had this before the drinking.) Then he recommended Klonopin which he said was the least addicting drug for this condition and that I would have no problem stopping it if I wanted to. (What exactly does “least addicting” mean?)

Well, he started me out on 2mg a day which would work for a while and then stop working. He would then up the dose. I was a zombie on this crap. I could barely remember anything and would often get lost driving in areas I knew well. I was going to school at the time and not doing too well. I wanted off this crap so I stopped on my own. All kinds symptoms started happening and I had no idea it was withdrawal. I lasted a few months and went back on the Klonopin. This did not help much but my psychiatrist said: “This is all due to your anxiety disorder and you need this medication like a diabetic needs Insulin.” (Funny how there is no test for this imbalance.)

After 4 years of this crap and numerous attempts that ended in failure I started losing weight and having problems with my esophagus. I was also having incredible anxiety attacks and the Klonopin was doing nothing for them. I was hospitalized for a heart arrhythmia known as bigeminal PVCs for which they could find no cause. I was also hospitalized for extreme abdominal pain. I went to see a gastroenterologist, had all kinds of expensive and unpleasant tests, and nothing wrong was found.

After 2 more years of this, multiple doctors (who all said: “Klonopin does not cause that” and of course the psychiatrist and his whacko chemical imbalance, diabetic, insulin theory) and a worn out welcome in the emergency room I just gave up. Over the next few months I got much worse. I was having reverse peristalsis which is when the muscles in the esophagus go in reverse making it almost impossible to swallow. I lost another 50 pounds and looked like a skeleton. I was so sick I went on disability and went back to the emergency room where the doctor told me this was from depression. Well, at this point I was suicidaly depressed. He gave me Xanax and on the next visit, Ativan. I just wanted to die.

I have twin boys and was wondering how they and their mother were going to get by without me. They were 6 months old at the time. I was also completely going insane, I had fits of hysteria and I cried all the time. I went to see a supposed expert psychiatrist who put me on Remeron. I broke out in a rash and itched from the inside and felt like peeling off my skin. I called him and he said to keep taking it and see what happened. That was it for me and psychiatry! This is a professional, “one of the best”! What a sad state of affairs!

I then went to a gastroenterologist that a friend of my wife recommended. This was the first good doctor I had seen since this all began. He gave me tests for cancer, aids, an endoscopy and a colonoscopy, all kinds of blood tests and tests for parasites. All were negative. I did not want any more tests so they gave me the maximum dose of meds during these tests and could not put me under. It was horrible.

A few weeks later I went back to the emergency room and was given another prescription for Xanax. By this time I was almost too weak to stand up and spent most of my time in bed. By chance a miracle happened, or at least I think it was. My wife pulled a muscle in her back and went to see a doctor she had picked out of the blue on her health plan. During her visit, she was explaining my problems to him and then mentioned the meds I was taking. He said: “Wait, back up, he’s been taking what? For how long? You need to get him in my office right away.” I was not too optimistic at this point and was mentally ready for my death but went to see him anyway thinking what could it hurt now anyway.

I went into his office on Monday, October 22, 2001. I was shaking like a leaf all the time at this point and completely psychotic. He explained that all my problems were from the benzodiazepines. He then told me he was a recovering addict himself and took Dalmane for 20 years and knew first hand what benzo withdrawal was. He told me that he did not feel any better for 18 months after stopping and that this was not going to be easy. He said that I could taper over a 8 month period and it would be less intense but, from my current condition, he did not think I would make it that long. I was sent to Las Encinas Hospital where I almost died that first night. I had seizures, hallucinations, my body burned like it was on fire and every muscle in my body twitched. I was loaded up with Phenobarbital and Neurontin for two months. But, almost immediately the esophogus thing stopped and I was able to eat. I put back on 50 pounds in the first 2 months. I stayed there for 16 days and spent 6 months at home, mostly in bed.

At first I could only walk up and down the street and was exhausted. My skin and scalp burned, I shook all the time, I had muscle spasms and everything looked like it shimmered. I had hallucinations, felt like I was going insane, had wicked nightmares that I would wake up screaming from, barely slept at all, had anxiety and panic attacks that were indescribable, jaw pain, tooth pain, derealization, depersonalization, electric shock feelings in different parts of the body. My brain felt as if it was moving around in my head. I had fatigue, irritable bowel (though nothing like when I was on), squeezing pains in the center and under the right side of the ribcage.

I am now 10 months off and I am much better and slowly recovering. I still get waves of symptoms but just had a window of relief that lasted a week where I felt pretty good. I get windows of feeling fine and know I will recover in time. I go to 12 step meetings for emotional support although these people can in no way understand benzo withdrawal. Coming off alcohol was a piece of cake. This is pure hell.

This is the worst addiction there is. These drugs should be banned as I can see no legitimate use for them unless there is a market for brain damage. When in rehab I saw the speed freaks and heroin addicts get better. They were playing basketball after a few days while I could barely move. The GP I have now is great. He understands first hand what I am going through. He does not prescribe them past 2 days and says even people not prone to addiction get hopelessly addicted to them. The drug companies are indiscriminate destroyers of lives, driven by profit and hidden by lies.

I have faith this will all end and I will get better. It is slowly going away. I pray to God to get me through this and that all who are suffering can find the truth about this medication and start their recovery.

Take care and God bless,

Corey

Heres an update on Corey’s story he just emailed me today.
“I am fine now, took awhile though. It took about 3 years before I was completely symptom free.”

Corey

I carry this letter with me in my purse. I read it often. We do heal. It just takes time. A lot of it.

Jennifer

Need Encouragement?

Need Encouragement?

Get the latest blog posts delivered to your inbox. 

You have Successfully Subscribed!

%d bloggers like this:
Skip to toolbar